Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 42, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 10, 2020, 6:50 PM EDT for Durham County, Orange County, North Carolina. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2020, 6:50 PM EDT (22:50 UTC)
- Expired
- Aug 10, 2020, 8:02 PM EDT
- In force
- 72 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Durham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471
WGUS52 KRAH 102250
FFWRAH
NCC063-135-110145-
/O.NEW.KRAH.FF.W.0042.200810T2250Z-200811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
650 PM EDT Mon Aug 10 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southeastern Orange County in central North Carolina...
Southwestern Durham County in central North Carolina...
* Until 945 PM EDT.
* At 650 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Durham, Chapel Hill, Carrboro and Jordan Lake.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3600 7892 3587 7892 3586 7899 3586 7908
3587 7913 3599 7913
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
771 follow-up statement
907
WGUS72 KRAH 110002
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
802 PM EDT Mon Aug 10 2020
NCC063-135-110012-
/O.CAN.KRAH.FF.W.0042.000000T0000Z-200811T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-Durham NC-
802 PM EDT Mon Aug 10 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ORANGE AND SOUTHWESTERN
DURHAM COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3600 7892 3587 7892 3586 7899 3586 7908
3587 7913 3599 7913
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:19 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 10, 4:19 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 419 PM EDT Mon Aug 10 2020 .SYNOPSIS... An MCV will track from the lwr OH Valley this morning southeastward across the southern Appalachians and Carolinas this afternoon into tonight. Otherwise, Bermuda high pressure will extend westward along the East Coast, while a surface trough will persist in the lee of the southern and central Appalachians through mid-week. && .NEAR TERM /TODAY AND TONIGHT/... As of 355 PM Monday... A weak upper-level disturbance is moving across northern SC, with an MCV diving SE into western NC. These two features, combined with MLCAPE of 1500-2500 J/kg and a persistent weak lee trough across the region, will result in scattered showers and thunderstorms this afternoon and early evening. The best instability and coverage of convection is across the southern Piedmont, Sandhills, and Coastal Plain where POPs range from about 45-60%. The storms are relatively slow-moving with weak flow aloft, so locally heavy rain and flooding from the storms will be possible. DCAPE values over the Sandhills into the NE Piedmont and Coastal Plain are 800-1200 J/kg, so locally strong wind gusts are possible with any storms here. Over the far northern Piedmont, particularly around the Triad, drier air and subsidence are clearly evident on water vapor imagery, which should continue to help limit convective coverage there today, and only have low chance POPs in those areas. Showers and storms should mostly diminish after dark, with only slight chance POPs in the south for the overnight hours as the MCV passes just south of the region. Tonight's lows may be slightly warmer than this morning's lows (generally lower-70s), due to increased cloud cover from the aforementioned MCV and another MCV that will be diving SE into the TN Valley. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 415 PM Monday... Another day of scattered afternoon and evening showers and storms is expected on Tuesday. An MCV will move SE and stall near the Carolina coast, with another MCV moving west of the area over the TN Valley. A mid-level trough will set up over the central Carolinas, and at the surface, a weak lee trough will persist. These features combined with daytime heating will result in scattered convection over the area, with the best coverage in the southern Coastal Plain and Sandhills where the greatest moisture will be. However, instability on the 18z NAM looks lower than today, with MLCAPE only 500-1500 J/kg, which may be due to increased cloud cover from the previously- mentioned upper-level features, so convective coverage may be slightly lower as well. Showers and storms should mostly die off after sunset. The uptick in cloud cover should result in slightly lower high temperatures than today, upper-80s in most locations. Lows Tuesday night will again be in the lower-70s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 300 PM Monday... Cyclonic flow aloft set up across the region from mid to late this week will elevate precipitation and thunderstorm chances across central NC. Surface southerly flow will maintain a moist airmass across the region, with dew point temperatures remaining in the low to mid 70s. Lingering boundaries will help trigger scattered to numerous storms in the afternoons, with scattered storms lingering in the overnight hours. An upper-level trough and surface front then take aim at central NC late this weekend into early next week, helping top lower precipitation chances by Monday as drier and more stable airmass moves into the region. Clouds and precipitation should keep highs in the mid to upper 80s through the period. Lows will range from the upper 60s to lower 70s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 250 PM Monday... Scattered showers and thunderstorms are beginning to pop up from the Triangle south and east, so have included vicinity thunder at RDU, FAY, and RWI through the early evening hours. Brief drops to sub-VFR ceilings/visibilities, strong gusty winds, and strong updrafts/downdrafts are possible with any storms. Otherwise, VFR conditions are expected through the evening hours with light and variable winds around 5-10 kts or less. Farther NW including at INT and GSO, drier air and less instability should only result in isolated shower and storm coverage at best. Convection will lessen after sunset, but a few showers are possible at FAY through the overnight hours. Areas of dense fog are possible in the early morning hours once again, with the best chance at INT/GSO where mid and high level cloud coverage should be the lowest. Looking beyond 18z Tuesday: Scattered showers and storms are expected every afternoon and evening through the end of the period, with chances increasing as the week progresses. Brief drops to sub- VFR conditions are possible in any storms. Early-morning low stratus/fog are also possible each day through the end of the period, with chances of this also increasing by late in the week. Otherwise, VFR conditions will prevail. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...Danco SHORT TERM...Danco LONG TERM...JJT AVIATION...Danco
Hazardous weather outlook, Aug 10, 3:51 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 351 PM EDT Mon Aug 10 2020 NCZ011-026>028-040>043-073>078-083>086-088-089-112000- Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 351 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will be capable of producing locally heavy rain and flooding and also strong to locally damaging wind gusts through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>025-038-039-112000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Davi
In the hours before
Special weather statement, Aug 10, 5:27 PM EDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Raleigh NC 527 PM EDT Mon Aug 10 2020 NCZ021-022-038-102215- Guilford NC-Forsyth NC-Davidson NC- 527 PM EDT Mon Aug 10 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH... NORTHEASTERN DAVIDSON AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 615 PM EDT... At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near High Point, moving east at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Greensboro, High Point, Kernersville, Pleasant Garden, Jamestown, Climax, Oak Hollow Marina and Forest Oaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3611 8010 3610 7976 3591 7970 3593 8014 TIME...MOT...LOC 2127Z 259DEG 7KT 3604 8000 77
Local storm report, Aug 10, 5:47 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD 1 SSE WINSTON-SALEM 36.09N 80.26W
08/10/2020 FORSYTH NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A WATER RESCUE WAS
NEEDED DUE TO HEAVY RAINFALL. WATER LEVEL AT
1ST ST. AND PARK CIRCLE WAS UP TO THE DOOR
OF THE CAR.
&&
AKSpecial weather statement, Aug 10, 6:19 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Raleigh NC 619 PM EDT Mon Aug 10 2020 NCZ022-039-102300- Guilford NC-Randolph NC- 619 PM EDT Mon Aug 10 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND SOUTH CENTRAL GUILFORD COUNTIES UNTIL 700 PM EDT... At 619 PM EDT, Doppler radar was tracking a strong thunderstorm over Randleman, moving north at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Asheboro, Randleman, Pleasant Garden, Randleman Regional Reservior Marina, Climax and Forest Oaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3576 7969 3574 7984 3596 7990 3598 7968 TIME...MOT...LOC 2219Z 170DEG 5KT 3582 7980 77
Local storm report, Aug 10, 6:28 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 2 N WINSTON-SALEM 36.12N 80.26W
08/10/2020 FORSYTH NC PUBLIC
FLOODING COMPLETELY BLOCKING ONE LANE OF THE
ROAD AT UNIVERSITY PARKWAY AND COLOSEUM DR.
WATER LEVEL UP TO THE VEHICLE DOORS.
&&
AKLocal storm report, Aug 10, 6:29 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 2 N WINSTON-SALEM 36.12N 80.26W
08/10/2020 FORSYTH NC LAW ENFORCEMENT
FLOODING COMPLETELY BLOCKING ONE LANE OF THE
ROAD AT UNIVERSITY PARKWAY AND COLOSEUM DR.
WATER LEVEL UP TO THE VEHICLE DOORS.
&&
AKSpecial weather statement, Aug 10, 6:42 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
642 PM EDT Mon Aug 10 2020
NCZ024-025-040-102330-
Chatham NC-Durham NC-Orange NC-
642 PM EDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE...
NORTHEASTERN CHATHAM AND SOUTHWESTERN DURHAM COUNTIES UNTIL 730 PM
EDT...
At 642 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chapel Hill. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Durham, Chapel Hill, Carrboro, Jordan Lake, Parkwood and Research
Triangle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3600 7899 3588 7882 3587 7883 3587 7891
3585 7891 3582 7892 3578 7902 3593 7912
TIME...MOT...LOC 2242Z 323DEG 4KT 3592 7904
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:15 PM EDT | Areal Flood Advisory | RAH | Anson | 60 min |
| Aug 10, 2:22 PM EDT | Special Weather Statement | RAH | Hoke, Moore, Scotland | 53 min |
| Aug 10, 2:27 PM EDT | Special Weather Statement | RAH | Wake | 63 min |
| Aug 10, 2:29 PM EDT | Special Weather Statement | RAH | Halifax | 61 min |
| Aug 10, 2:47 PM EDT | Special Weather Statement | RAH | Anson | 58 min |
| Aug 10, 3:19 PM EDT | Special Weather Statement | RAH | Wayne | 56 min |
| Aug 10, 3:42 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett | 63 min |
| Aug 10, 4:05 PM EDT | Special Weather Statement | RAH | Scotland | 55 min |
| Aug 10, 4:19 PM EDT | Special Weather Statement | RAH | Anson | 56 min |
| Aug 10, 4:23 PM EDT | Special Weather Statement | RAH | Edgecombe | 37 min |
| Aug 10, 4:41 PM EDT | Special Weather Statement | RAH | Johnston | 64 min |
| Aug 10, 5:04 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 2 hr |
| Aug 10, 5:19 PM EDT | Flash Flood Warning | RAH | Forsyth | 110 min |
| Aug 10, 5:20 PM EDT | Special Weather Statement | RAH | Wilson | 55 min |
| Aug 10, 5:27 PM EDT | Special Weather Statement | RAH | Guilford | 48 min |
| Aug 10, 5:34 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 116 min |
| Aug 10, 5:58 PM EDT | Areal Flood Advisory | RAH | Randolph | 2 hr |
| Aug 10, 6:19 PM EDT | Special Weather Statement | RAH | Randolph | 41 min |
| Aug 10, 6:42 PM EDT | Special Weather Statement | RAH | Durham | 48 min |
| Aug 10, 6:44 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange | 79 min |
| Aug 10, 6:58 PM EDT | Areal Flood Advisory | RAH | Sampson | 50 min |
| Aug 10, 7:02 PM EDT | Special Weather Statement | RAH | Orange | 58 min |
| Aug 10, 7:05 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 40 min |
| Aug 10, 7:12 PM EDT | Areal Flood Advisory | RAH | Randolph | 50 min |
| Aug 10, 7:23 PM EDT | Special Weather Statement | RAH | Orange | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.